I have been using a generic one for more than a year, and having unresolved symptoms, after making a small search on the internet I found a lot of recommendations for not using the generic one, and that it might be the cause of many problems.
Please share your information and thoughts regarding using generic hormone replacement vs. using a brand name.
I have no personal experience other than what I've read is the same as what you've read and oftentimes the endo's want the name brand so they know exactly what is going to be in it ea. month vs. new batch lots, etc. in regards to inert ingredients!
I have been on Miralax laxative for 2 yrs now and the last generic batch is a diff. mfg. and tastes just awful .. to the degree I called the pharmacist who called the mfg. and found out many have complained. I think that is an example ... they can go from mfg. to mfg with generics and something may not be up to par working as well for you or being allergic to you vs. the name brand ????
I am thinking to switch to generic because brand name Syntroid gives me so much problems with my legs (sharp pain in my knees, pins and needles in legs 24/7)
Is there anything else beside brand mane Syntroid and generic for thytoid cancer patients??
I am sure that it is something wrong. They gave me antidepressants (lexapro) which i do not want to start taking, Sharp pain! I do not think it is anxiety...Thanks for your support and by the way it is my b-day. I am 34 y.o. today but feel like i'am 94. I do not even want to anwer my phone to hear all this congrats. Love, Lana
The generic was the first thyroid drug that I took, and I had an adverse/bad reaction to it. Every time I took within about 30 min. I'd have: nausea, headache, burning skin across my face, diarrhea, my scalp felt tight, and I'd feel a little "drugged" for about 45 minutes. My primary care MD sent me to an endo who said he doesn't like to prescribe the generic for thyroid (don't know why). He switched my syhthroid, the brand, and I did NOT have any more bad/adverse reaction to the med. I won't ever take the generic again! But, that could just be the way my body reacted to the filler in the generic, supposedly all the med have different filler. You could try it and see how you do. Some people on this board claim they feel better on Armour. I haven't tried that. I'm still trying to get my tsh down w/ synthroid. I'm still pretty new to the horrible world of hypo, and waiting to see how do as tsh goes down. Good luck!
I am only familiar with brand Synthroid....but my Endo doc stated that she wanted to make sure I took the synthroid because the generic form you can't guarantee that you will get the same mixture each time.
I have only been on 2 name brand drugs - Synthroid & Levoxyl. I was on synthroid for almost 5 months after my TT but a week ago I was switched to levoxyl because my endo hopes it'll be better absorbed. Weird thing - after my TT I started chewing on my tongue which I thought was because I was hyper. Well, I continued doing it even when I was really hypo. However, since I switched to levoxyl I've started doing it. I can't find anything on the internet about tongue chewing being a side effect of synthroid but it's the only thing that's changed and I seriously doubt that I've gone from hypo to normal in just a week. But then I always have strange side effects to medicine and I'm guessing it's to some "filler" or "inert" ingredient since both have the same main ingredient. I made a decision before my TT to sick with the name brands because of what I've heard about the unpredictability in the generics but I know there are a number of people who couldn't tolerate the name brands or had bad reactions to them. But if you've been on a generic for a year it's worth trying a name brand out for a few months and see if there's any change. Good luck.
Almost always, a generic drug is every bit as good as a name brand of the same medication, but I learned after being diagnosed with hypothyroidism that levothyroxine has been an exception to the general "generics are just as good" rule. For an excellent overview, which will explain clearly what the controversy is about, go to www.thyroid.about.com. If you type "should you be concerned" into the "search" box at the top of the home page, you will see a link to the overview, which is entitled: "Thyroid Organizations Take on Generic Levothyroxine: Should You Be Concerned About Taking Generic Thyroid Drugs?"
If you hang around this forum for awhile, you will find that there is no one best medication approach for everyone. Most of us with hypothyroidism seem to be on a name brand. My endocrinologist is adamant about having his patients take a name brand (for the reason explained in the overview). My HMO's pharmacy charges me the same small copayment for a name brand that they would charge for a generic, which tells me that their physician-advisors who influence decisions about "preferred drugs" for the pharmacy agree that a brand name of levothyroxine is the best.
Nevertheless, someone once posted a comment in which she said that over time, she and her endo had found that she felt her best if she took generic levothyroxine made by one particular manufacturer.
Since you are not feeling as well as you would like to feel, however, and you have been taking levothyroxine for more than a year, you are right to question the wisdom of taking a generic. As for the question of whether to take Armour or take the laboratory-produced levothyroxine, there definitely is no one "best way to go" for everyone.
My name is Laura and I was recently (this week) diagnosed with Hashimoto's. I was prescribed generic Levothyroxine and took my first dose today. It is two in the morning, I can't sleep and I have diarrhea. I am going to call my doctor tomorrow and ask them to put me on a regular brand. I am really concerned because I was just happy finding out that I had Hashimotos (it explains alot). And now this. Up all night and sick. I have already tried Armour and had problems tolerating that as well. Reading your post gives me some hope. I hope that I can find a thyroid medication that I tolerate. This is really troubling but reading your post makes me feel a bit better so, thank you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.